Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 2, 2017, 3:13 PM EDT for McDuffie County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 3:13 PM EDT (19:13 UTC)
- Expired
- Jul 2, 2017, 4:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Columbia, SC
County McDuffie County, GA
The radar
The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WWUS82 KCAE 021913
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
313 PM EDT SUN JUL 2 2017
GAZ063-064-022015-
McDuffie-Columbia-
313 PM EDT SUN JUL 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
COLUMBIA AND MCDUFFIE COUNTIES...
At 312 PM EDT, a strong thunderstorm was located over Sharon, or 7
miles east of Crawfordville, moving east at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Thomson and Dearing.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
3364 8256 3366 8251 3364 8246 3368 8237
3369 8232 3331 8237 3334 8244 3334 8250
3336 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 1912Z 274DEG 16KT 3353 8277
$$
CJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 2, 2:12 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 2, 2:12 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Columbia SC 212 PM EDT Sun Jul 2 2017 .SYNOPSIS... Scattered mainly afternoon and evening thunderstorms generally expected. A series of upper impulses and surface boundaries may provide varying precipitation chances each day through the period. && .NEAR TERM /THROUGH TONIGHT/... This afternoon...Strong heating and convergence into a lee-side trough will be the main support for thunderstorms. The latest analysis indicated significant upper lift ahead of a shortwave trough will likely hold off until tonight except an upper feature will brush the south section this afternoon. The h85 flow is forecast to remain westerly through this afternoon. The HRRR indicated considerable thunderstorm coverage in the south section and little coverage farther north which was supported by radar trends. We have increased pops in the Central Savannah River Area this afternoon. Observation trends support surface- based LI values -5 to -7. The instability indicated strong wind possible with any thunderstorms. It will be hot this afternoon and expect heat index values peaking around 100. Tonight...Despite the loss of strong heating, a mid-level shortwave trough moving into the area should help maintain instability and increase moisture. The models indicated h85 flow backing to southwest ahead of this feature. However, the HRRR indicated little coverage. We maintained chance pops through the night. Lingering moderate instability during the evening supports possible strong wind with any thunderstorms. The temperature guidance was close with lows in the middle 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Weak upper troughiness to continue over the E CONUS, with upper ridge over the W. A weak surface trough appears will remain stretched across the central Carolinas/CSRA. A series of upper impulses are progged to move through, one to slowly move through Monday, with another appearing to slowly move into the region late Tue/Tue nt. Most guidance pointing to increased thunderstorm chance Monday with the first upper shortwave slowly traversing the region, and with atmospheric moisture progged to increase, with PW values increasing to around 2 inches. Some indications of the highest moisture pushing east to the Pee Dee and coastal Carolinas Tuesday behind the first shortwave, with some slightly drier air coming in to the NW FA/CSRA. Trended POPs accordingly Tue. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Little overall change for our region Wed/Thu. Appearance of sufficient atmospheric moisture and instability to provide expectations of scattered diurnal convection. GFS/EC indicate upper pattern to amplify by next weekend as the E CONUS trough deepens and the W CONUS ridge strengthens. An upper shortwave and surface boundary appears to move through Friday, followed by another Sat nt/Sun time frame. Some uncertainties on timing, followed by considerable uncertainty on whether the latter front will stall over or near the region or be able to push through. Utilized a model blend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Expect mainly VFR conditions during the TAF period but there may be a period of IFR in thunderstorms and also in stratus and fog during the early morning hours. Strong heating and convergence into a lee-side trough will be the main support for thunderstorms this afternoon. The latest analysis indicated significant upper lift ahead of a shortwave trough will likely hold off until tonight except an upper feature will brush the south section affect the AGS and DNL terminals this afternoon. The h85 flow is forecast to remain westerly through this afternoon. The HRRR indicated considerable thunderstorm coverage in the south section and little coverage farther north which was supported by radar trends. The probability of restrictions has increased at the AGS and DNL terminals this afternoon. Observation trends support surface- based LI values -5 to -7. The instability indicated strong wind possible with any thunderstorms. Despite the loss of strong heating, a mid-level shortwave trough moving into the area should help maintain instability and increase moisture tonight. The models depicted h85 flow backing to southwest ahead of this feature. Thunderstorms may occur but were not included in the TAFs because of too much timing uncertainty. Lingering moderate instability during the evening supports possible strong wind with any thunderstorms. High low-level moisture and nocturnal cooling plus the lingering effects of possible rain soaked air from previous convection may help support stratus and fog, mainly during the 09z to 12z time frame as some of the guidance has indicated. EXTENDED AVIATION OUTLOOK...Restrictions possible in late night and early morning stratus or fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jul 2, 3:47 AM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 347 AM EDT Sun Jul 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 347 AM EDT Sun Jul 2 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
313 PM EDT SUN JUL 2 2017
GAZ063-064-022015-
McDuffie-Columbia-
313 PM EDT SUN JUL 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
COLUMBIA AND MCDUFFIE COUNTIES...
At 312 PM EDT, a strong thunderstorm was located over Sharon, or 7
miles east of Crawfordville, moving east at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Thomson and Dearing.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
3364 8256 3366 8251 3364 8246 3368 8237
3369 8232 3331 8237 3334 8244 3334 8250
3336 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 1912Z 274DEG 16KT 3353 8277
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:14 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Jul 1, 9:35 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 40 min |
| Jul 1, 10:02 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 43 min |
| Jul 1, 10:08 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 67 min |
| Jul 1, 10:27 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 36 min |
| Jul 1, 10:53 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 42 min |
| Jul 1, 11:18 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
| Jul 1, 11:26 PM EDT | Special Weather Statement | CAE | Barnwell | 49 min |
| Jul 2, 12:40 AM EDT | Special Weather Statement | CAE | Orangeburg | 35 min |
| Jul 2, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 32 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.